Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 243, NWS State College, PA

November 14, 2011Tioga County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Nov 14, 2011, 8:29 PM EST for Tioga County, Pennsylvania. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 14, 2011, 8:29 PM EST (01:29 UTC)
Expired
Nov 14, 2011, 9:00 PM EST
In force
31 min
Issued by
NWS State College, PA
Area
Storm-based polygon

County Tioga County, PA

The radar

The Binghamton radar (KBGM), 93 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2011-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2011-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

125 
WUUS51 KCTP 150129
SVRCTP
PAC117-150200-
/O.NEW.KCTP.SV.W.0243.111115T0129Z-111115T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
829 PM EST MON NOV 14 2011

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN TIOGA COUNTY IN NORTH CENTRAL PENNSYLVANIA...

* UNTIL 900 PM EST

* AT 827 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM. THE STORM WAS NEAR KEENEYVILLE...MOVING EAST
  AT 65 MPH. THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH. 

* LOCATIONS IN THE WARNING INCLUDE...
  MANSFIELD...
  MILLERTON...

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CREATE WINDS OF MORE THAN 57 MPH...OR HAIL ONE
INCH OR LARGER.

THIS SEVERE THUNDERSTORM HAS A HISTORY OF PRODUCING WIND DAMAGE 
ACROSS NORTHERN PENNSYLVANIA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY CAN
RELAY THE REPORTS TO THE NATIONAL WEATHER SERVICE IN STATE COLLEGE.

&&

LAT...LON 4199 7692 4173 7688 4171 7729 4201 7733
      4200 7693
TIME...MOT...LOC 0129Z 262DEG 56KT 4187 7717

$$

FORECASTER: MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 14, 6:53 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Nov 14, 6:53 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
653 PM EST MON NOV 14 2011

.SYNOPSIS...
LOW PRESSURE MOVING ALONG THE LOWER GREAT LAKES WILL PUSH A FRONT
SOUTHWARD ACROSS THE REGION TONIGHT. THE FRONT WILL STALL AROUND
OR JUST TO THE SOUTH OF THE MARYLAND BORDER. ANOTHER WAVE OF LOW
PRESSURE WILL ROLL ALONG THE FRONT BUT TO THE SOUTH OF THE AREA ON
WEDNESDAY. THE UNSEASONABLY MILD TEMPERATURES WILL DROP BACK TO
NORMALS LATER THIS WEEK AS A NOTICEABLY COLDER AIR MASS SETTLES
IN.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
SFC LOW TRACKING NE OVR LK ERIE THIS EVENING. LL JET TRANSPORTING
INCREASINGLY MOIST/UNSTABLE AIR INTO NW PA SETTING THE STAGE FOR A
ROUND OF TSRA LATER THIS EVENING AS TRAILING COLD FRONT ARRIVES
OVR THE NW MTNS. MDL SIMULATED REFLECTIVITY INDICATES LINE OF TSRA
WILL ARRIVE OVR WARREN COUNTY ARND 00Z. LATEST RUC SOUNDINGS
INDICATE SUFFICIENT INSTABILITY WILL BE PRESENT ACROSS THE NW
MTNS...COMBINED WITH PLENTY OF SHEAR...TO PRODUCE A SVR WX
POTENTIAL THRU ARND MIDNIGHT. LATEST MDL DATA INDICATES MUCH OF
CENTRAL AND SOUTHERN PA WILL REMAIN DRY THIS EVENING...SO HAVE
REMOVED MENTION OF PRECIP.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH 6 PM TUESDAY/...
FRONT PROGRESSES SOUTHWARD TONIGHT...AND WILL HOLD ONTO MENTIONS
OF THUNDER FOR THE EARLY NIGHTTIME IN THE WEST. GUSTY WINDS ARE
POSSIBLE WITH DEEP-ER CONVECTION. EXPECT ANY STORMS TO BE
SHORT...BUT SVR WINDS NOT MORE THAN 3KFT OFF THE DECK EARLY
TONIGHT. DRY IS THE WORD FOR THE BEGINNING OF THE PD IN THE
SOUTH...AND MOISTURE AND FORCING BOTH DECREASE TONIGHT AS THE
FRONT DIPS THROUGH THE AREA. SFC WINDS GO LIGHT AND AMBIENT
MOISTURE COULD CREATE PATCHY FOG BUT NOT BAD/WIDESPREAD ENOUGH TO
MENTION IN THE GRIDS. FRONT LOSES GOOD/VISIBLE WIND SHIFT AND
LITTLE P-GRAD FOUND LATER TONIGHT AND TUES AM. THUS...IT MAY BE
TOUGH TO PINPOINT WHERE THE HIGHER CHCS FOR PRECIP WILL BE
TUES...BUT WILL BEND TOWARD THE SREF MEAN PRECIP FIELDS AND PAINT
HIGHEST NUMBERS IN THE LAURELS WHERE UPSLOPE SHOULD HELP SQUEEZE
SOME MOISTURE OUT...BUT DOWNSLOPE AND MORE-DISTANCE FROM THE
WEAK MOISTURE FEED WILL MAKE IT A TOUGH FCST FOR PRECIP /NO OR
YES/ IN THE LOWER SUSQ. HAVE KEPT HIGH POPS IN FOR THE DAYTIME BUT
EXPECT QPF TO BE LOW LIKE TODAY/MONDAY HAS BEEN IN THE N. LOTS OF
RADAR ECHOES LIKELY...BUT ONLY MINOR ACCUMS. MEAGER POS CAPES
LATER TONIGHT AND TUES...BUT STABILITY INCREASES RATHER QUICKLY
AFTER MIDNIGHT AND LASTS THRU ALL OF TUES. MAXES ON TUES WILL BE
MILD AGAIN...BUT NOT AS TOASTY AS TODAY IN THE SOUTH WHERE THE
CLOUDS WILL BE THICKEST. ALMOST UNIFORM 55-60F MAXES ARE EXPECTED.
THESE ARE STILL 5-10F ABOVE NORMAL.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
BROAD SOUTHWESTERLY FLOW ALOFT IS FORECAST TO DOMINATE THE EASTERN
US THROUGH MUCH OF THE PERIOD. A COLD FRONT IS FORECAST TO PUSH
THROUGH THE OHIO VALLEY TUESDAY AND THE MIDDLE ATLANTIC REGION ON
WEDNESDAY. THE PERIOD WILL START WET WITH RAINS ALONG THE FRONT THEN
TURN DRY AS SFC HIGH PRESSURE BUILDS INTO THE REGION BEHIND THE FRONT.

IN THE WAKE OF A COLD FRONT...IT WILL TURN MUCH COLDER LATER
WEDNESDAY INTO THURSDAY...WITH 850 HPA TEMPERATURES DIPPING TO
ABOUT 1 SD BELOW NORMAL. THE SOUTHERN EDGE OF A BROAD AREA OF
STEEPER MID LEVEL LAPSE RATES WILL MOVE ACROSS NW AND NORTH
CENTRAL PENN WED NIGHT AND THURSDAY LEADING TO NUMEROUS SNOW
SHOWERS ACROSS THE NW MTNS...WITH SCATTERED SNOW SHOWERS FURTHER
SOUTH AND EAST ACROSS THE ALLEGHENY PLATEAU.

850 HPA TEMPS ARE -6C BY WED NIGHT AND FALL FARTHER TO -8C...WITH A
TROUGH OF VERY COLD 700 MB TEMPS NEAR -20C SLIDING ACROSS NRN PENN
ON THURSDAY. IN ADDITION TO THE SNOW SHOWER THREAT...THE WINDS
SHOULD PICK UP...PUSHING THE WIND CHILLS THROUGH THE 20S...AND INTO
THE TEENS LATE THURSDAY AND THUR NIGHT.

SOME ENSEMBLE MEMBERS AND MEDIUM RANGE MODEL GUIDANCE IMPLIES 1-3
INCHES OF SNOWFALL IS POSSIBLE ACROSS THE PERENNIAL SNOWBELT
NEAR...AND TO THE WEST OF KBFD...WITH AN INCH OR LESS ELSEWHERE
ACROSS THE HIGHER TERRAIN OF THE NORTH AND WEST.

FOR THE SOUTHEAST HALF OF THE CWA...PARTLY TO MOSTLY CLOUDY SKIES
WILL OCCUR IN THE WAKE OF THE CFRONT...WITH NOTHING MORE THAN A FEW
LIGHT SNOW SHOWERS ACROSS THE CENTRAL RIDGE AND VALLEY REGION.

TEMPERATURES MODERATE BACK TOWARD NORMAL THURSDAY NIGHT INTO
FRIDAY...THAT PESKY RIDGE IN THE SOUTHEAST AND OVER THE WESTERN
ATLANTIC WILL LIMIT THE SOUTHWARD PENETRATION OF THE FRONT.

THE PW VALUES DROP BELOW NORMAL LATE WED AND STAY NORMAL
OR BELOW NORMAL FROM THU-SUNDAY. THIS PERIOD SHOULD BE UNSEASONABLY
DRY. WILL CONTINUE WITH BELOW NORMAL POPS FOR ALL OF THE REGION
DURING THE THURSDAY NIGHT THROUGH SATURDAY PERIOD.

AS THE TROUGH BUILDS OVER THE WESTERN US LATER THIS WEEK...THE
SOUTHEASTERN RIDGE SHOULD PUSH WARMER AIR INTO OUR REGION SATURDAY.
THE 850 HPA TEMPERATURES ARE PREDICTED TO BE 1SD ABOVE NORMAL LATE
SATURDAY ACROSS THE NW PART OF THE STATE...AND AREA-WIDE ON SUNDAY.
ANOTHER COLD FRONT APPROACHES WITH THE NEXT CHC FOR SHOWERS LATER
SUNDAY INTO MONDAY.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
00Z PACKAGE SIMILAR TO EARLIER FCST. BFD NEAR SOUTHERN EDGE
OF LINE OF FAST MOVING SEVERE THUNDERSTORMS. WILL HAVE TO
CONTINUE TO MONITOR AND ADJUST FCST AS NEEDED.

OTHER ISSUE IS LLWS...A SMALL LAYER OF COOL AIR RIGHT NEAR
THE GROUND AND WEAK NORTHERLY WINDS SITLL IN SOME SPOTS...
ESPECIALLY N PA.

EXPECT THINGS TO IMPROVE FROM NORTH TO SOUTH ON TUE.
LOW CIGS AND SHOWERS WILL LIKELY PERSIST ACROSS S PA
FOR MUCH OF THE DAY.

A STRONG COLD FRONT MOVES ACROSS THE AREA ON WED...BUT A
LOT OF DIRECTIONAL SHEAR...SO NOT EXPECTING A LOT IN THE
WAY OF LOW SC OFF THE LAKES.

GUSTY NW WINDS AND LOWER SC OFF THE LAKES WILL BE MORE OF
AN ISSUE FOR LATE WED INTO EARLY FRIDAY MORNING...ALONG WITH
SOME SNOW SHOWERS.

OUTLOOK...
TUES NIGHT-WED...MVFR TO IFR IN PDS OF RAIN...ESP SOUTH.
THU...MVFR TO IFR CIGS WEST WITH -SHSN. VFR TO MVFR EAST.
FRI-SAT...NO SIG WX EXPECTED.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO
NEAR TERM...DANGELO/FITZGERALD
SHORT TERM...DANGELO
LONG TERM...LAMBERT/GARTNER
AVIATION...MARTIN
Hazardous weather outlook, Nov 14, 4:14 AM EST, 16 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
414 AM EST MON NOV 14 2011

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-150915-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
414 AM EST MON NOV 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Nov 14, 6:31 PM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
631 PM EST MON NOV 14 2011

PAZ004-005-150000-
MCKEAN PA-WARREN PA-
631 PM EST MON NOV 14 2011

...A LINE OF STRONG THUNDERSTORMS MOVING TOWARD AREA...

AT 630 PM EST...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 6
MILES NORTHEAST OF FREWSBURG TO 23 MILES WEST OF HYDETOWN...MOVING
EAST AT 55 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. THESE STORMS
WILL REACH WARREN AROUND 7 PM.

LAT...LON 4200 7851 4162 7946 4163 7962 4191 7962
      4201 7938

FORECASTER: KF
Local storm report, Nov 14, 8:14 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
814 PM EST MON NOV 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     2 S GENESEE             41.95N  77.90W
11/14/2011  E60 MPH          POTTER             PA   TRAINED SPOTTER

&&

EVENT NUMBER CTP1100480

MACH
Local storm report, Nov 14, 8:17 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
817 PM EST MON NOV 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     SHINGLEHOUSE            41.97N  78.19W
11/14/2011                   POTTER             PA   TRAINED SPOTTER

            POWER OUT. SEVERE THUNDERSTORM WIND LASTED 10 MINUTES.

&&

EVENT NUMBER CTP1100481

MACH
Local storm report, Nov 14, 8:20 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
820 PM EST MON NOV 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     2 S GENESEE             41.95N  77.90W
11/14/2011  E60 MPH          POTTER             PA   TRAINED SPOTTER

0755 PM     TSTM WND DMG     SHINGLEHOUSE            41.97N  78.19W
11/14/2011                   POTTER             PA   TRAINED SPOTTER

            POWER OUT. SEVERE THUNDERSTORM WIND LASTED 10 MINUTES.

&&

EVENT NUMBER CTP1100480 CTP1100481

MACH
Special weather statement, Nov 14, 8:24 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
824 PM EST MON NOV 14 2011

PAZ005-006-010>012-037-041-150230-
CAMERON PA-ELK PA-MCKEAN PA-NORTHERN CLINTON PA-NORTHERN LYCOMING PA-
POTTER PA-TIOGA PA-
824 PM EST MON NOV 14 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CAMERON...ELK...
NORTHWESTERN CLINTON...NORTHWESTERN LYCOMING...SOUTHEASTERN MCKEAN...
SOUTHERN POTTER AND SOUTHERN TIOGA COUNTIES...

AT 820 PM EST...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
WILCOX TO 7 MILES EAST OF FRYBURG...MOVING EAST AT 60 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL AFFECT JOHNSONBURG...EAST BRANCH DAM...AND ELK
RIVER...AUSTIN...ST. MARYS...RIDGWAY...AND PORTLAND MILLS...BRANDY
CAMP...WHARTON AND TRUMAN.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE 219...
STATE ROAD 120...STATE ROAD 255.

LAT...LON 4164 7693 4130 7787 4130 7884 4137 7897
      4135 7902 4134 7910 4142 7910 4143 7907
      4145 7907 4146 7903 4145 7897 4149 7897
      4165 7855

FORECASTER: MARTIN

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 14, 7:35 PM ESTSevere Thunderstorm WarningCTPMcKean, Potter, Tioga55 min
Nov 14, 8:24 PM ESTSpecial Weather StatementCTPCameron, Elk66 min
Nov 14, 8:44 PM ESTSpecial Weather StatementCTPTioga46 min
Nov 14, 9:09 PM ESTSpecial Weather StatementCTPClearfield, Clinton51 min
Nov 14, 9:28 PM ESTSpecial Weather StatementCTPSullivan62 min
Nov 14, 9:46 PM ESTSpecial Weather StatementCTPCentre44 min
Nov 14, 10:00 PM ESTSpecial Weather StatementCTPCentre, Clinton, Lycoming45 min
Nov 14, 10:47 PM ESTSpecial Weather StatementCTPColumbia, Montour, Northumberland, Snyder, Union43 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.